Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 3, NWS Lubbock, TX

February 23, 201122 counties in Texas

NWS Lubbock, TX issued this red flag warning at Feb 23, 2011, 3:02 PM CST for 22 counties in Texas. It took effect at Feb 24, 2011, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2011, 3:02 PM CST (21:02 UTC)
In effect from
Feb 24, 2011, 11:00 AM CST
Expired
Feb 24, 2011, 6:00 PM CST
In force
7 hr
Issued by
NWS Lubbock, TX
All 22 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 22 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3073 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WWUS84 KLUB 232102
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
302 PM CST WED FEB 23 2011

TXZ021>023-027>030-033>044-241100-
/O.UPG.KLUB.FW.A.0005.110224T1700Z-110225T0000Z/
/O.NEW.KLUB.FW.W.0003.110224T1700Z-110225T0000Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-FLOYD-COCHRAN-HOCKLEY-
LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-
STONEWALL-
302 PM CST WED FEB 23 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST THURSDAY FOR
SUSTAINED 20 FT WEST WINDS OF 20 MPH OR HIGHER...RELATIVE HUMIDITY
VALUES OF 15 PERCENT OR LESS...AND A HIGH FIRE DANGER...FOR ALL
OF THE SOUTH PLAINS REGION EXCEPT THE EXTREME SOUTHEASTERN PANHANDLE...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM CST THURSDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

WESTERLY WINDS WILL INCREASE INTO THE 20 TO 30 MPH RANGE AT THE 20
FOOT LEVEL BY MIDDAY THURSDAY AS RELATIVE HUMIDITY VALUES DROP BELOW
15 PERCENT. SUCH WINDS AND DRY AIR WILL COMBINE WITH WARM TEMPERATURES
AND CURED GRASSES TO RESULT IN A RISK OF WIND-DRIVEN WILDFIRES.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

TXZ024-031-032-241100-
/O.NEW.KLUB.FW.W.0003.110224T1700Z-110225T0000Z/
BRISCOE-MOTLEY-COTTLE-
302 PM CST WED FEB 23 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST THURSDAY FOR
SUSTAINED 20 FT WEST WINDS OF 20 MPH OR HIGHER...RELATIVE HUMIDITY
VALUES OF 15 PERCENT OR LESS...AND A HIGH FIRE DANGER...FOR ALL
OF THE SOUTH PLAINS REGION EXCEPT THE EXTREME SOUTHEASTERN PANHANDLE...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM CST THURSDAY. 

WESTERLY WINDS WILL INCREASE INTO THE 20 TO 30 MPH RANGE AT THE 20
FOOT LEVEL BY MIDDAY THURSDAY AS RELATIVE HUMIDITY VALUES DROP BELOW
15 PERCENT. SUCH WINDS AND DRY AIR WILL COMBINE WITH WARM TEMPERATURES
AND CURED GRASSES TO RESULT IN A RISK OF WIND-DRIVEN WILDFIRES.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
124 
WWUS84 KLUB 241140
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
540 AM CST THU FEB 24 2011

TXZ021>024-027>044-250000-
/O.CON.KLUB.FW.W.0003.110224T1700Z-110225T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-FLOYD-MOTLEY-
COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-
LYNN-GARZA-KENT-STONEWALL-
540 AM CST THU FEB 24 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS EVENING FOR SUSTAINED 20 FT WEST WINDS OF 20 MPH OR
HIGHER...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS...AND A
HIGH FIRE DANGER...FOR ALL OF THE SOUTH PLAINS REGION EXCEPT THE
EXTREME SOUTHEASTERN PANHANDLE...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS EVENING. 

WESTERLY WINDS WILL INCREASE INTO THE 20 TO 30 MPH RANGE AT THE
20 FOOT LEVEL BY NOON THURSDAY. AT THE SAME TIME RELATIVE
HUMIDITY VALUES WILL DROP BELOW 15 PERCENT. SUCH WINDS AND DRY
AIR WILL COMBINE WITH WARM TEMPERATURES AND CURED GRASSES TO
RESULT IN A RISK OF WIND-DRIVEN WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
476 
WWUS84 KLUB 242143
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
343 PM CST THU FEB 24 2011

TXZ021-022-027-028-033-034-039-040-250000-
/O.NEW.KLUB.FW.A.0006.110226T1700Z-110227T0000Z/
/O.NEW.KLUB.FW.A.0007.110227T1500Z-110228T0300Z/
/O.CON.KLUB.FW.W.0003.000000T0000Z-110225T0000Z/
PARMER-CASTRO-BAILEY-LAMB-COCHRAN-HOCKLEY-YOAKUM-TERRY-
343 PM CST THU FEB 24 2011

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR THE
SOUTH PLAINS...ROLLING PLAINS AND SOUTHWESTERN TEXAS PANHANDLE FOR SUSTAINED
20 FOOT WINDS GREATER THAN 20 MPH...RELATIVE HUMIDITY VALUES OF 15
PERCENT OR LESS AND A HIGH FIRE DANGER... 
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON... 
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
AFTERNOON. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED FROM SUNDAY
MORNING THROUGH SUNDAY EVENING. A RED FLAG WARNING REMAINS IN
EFFECT UNTIL 6 PM CST THIS EVENING.

WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST THROUGH
THE LATE AFTERNOON HOURS TODAY BEFORE WINDS SUBSIDE BELOW
CRITICAL LEVELS.

BREEZY TO WINDY CONDITIONS ALONG WITH WARM AND DRY CONDITIONS WILL
PERSIST ACROSS THE REGION FOR SEVERAL DAYS. SOUTHWEST WINDS WILL
INCREASE ON SATURDAY AFTERNOON TO NEAR CRITICAL LEVELS. ABOVE
NORMAL TEMPERATURES WILL ALSO KEEP RELATIVE HUMIDITIES AT OR BELOW
15 PERCENT FOR SATURDAY. A MORE DANGEROUS FIRE WEATHER SITUATION
MAY DEVELOP ON SUNDAY AS A STRONG UPPER LEVEL STORM SYSTEM MOVES
ACROSS THE TEXAS PANHANDLE. EXTREMELY STRONG WINDS WILL SPREAD OVER
THE REGION ON SUNDAY ALONG WITH RELATIVE HUMIDITIES DROPPING TO OR
BELOW 15 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

TXZ023-024-029>032-035>038-041>044-250000-
/O.NEW.KLUB.FW.A.0007.110227T1500Z-110228T0300Z/
/O.CON.KLUB.FW.W.0003.000000T0000Z-110225T0000Z/
SWISHER-BRISCOE-HALE-FLOYD-MOTLEY-COTTLE-LUBBOCK-CROSBY-DICKENS-
KING-LYNN-GARZA-KENT-STONEWALL-
343 PM CST THU FEB 24 2011

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR THE
SOUTH PLAINS...ROLLING PLAINS AND SOUTHWESTERN TEXAS PANHANDLE FOR SUSTAINED
20 FOOT WINDS GREATER THAN 20 MPH...RELATIVE HUMIDITY VALUES OF 15
PERCENT OR LESS AND A HIGH FIRE DANGER... 
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING. 

WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST THROUGH
THE LATE AFTERNOON HOURS TODAY BEFORE WINDS SUBSIDE BELOW
CRITICAL LEVELS.

BREEZY TO WINDY CONDITIONS ALONG WITH WARM AND DRY CONDITIONS WILL
PERSIST ACROSS THE REGION FOR SEVERAL DAYS. A MORE DANGEROUS FIRE
WEATHER SITUATION MAY DEVELOP ON SUNDAY AS A STRONG UPPER LEVEL
STORM SYSTEM MOVES ACROSS THE TEXAS PANHANDLE. EXTREMELY STRONG
WINDS WILL SPREAD OVER THE REGION ON SUNDAY ALONG WITH RELATIVE
HUMIDITIES DROPPING TO OR BELOW 15 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

TXZ025-026-250000-
/O.NEW.KLUB.FW.A.0007.110227T1500Z-110228T0300Z/
HALL-CHILDRESS-
343 PM CST THU FEB 24 2011

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING. 

BREEZY TO WINDY CONDITIONS ALONG WITH WARM AND DRY CONDITIONS WILL
PERSIST ACROSS THE REGION FOR SEVERAL DAYS. A DANGEROUS FIRE
WEATHER SITUATION MAY DEVELOP ON SUNDAY AS A STRONG UPPER LEVEL
STORM SYSTEM MOVES ACROSS THE TEXAS PANHANDLE. EXTREMELY STRONG
WINDS WILL SPREAD OVER THE REGION ON SUNDAY ALONG WITH RELATIVE
HUMIDITIES DROPPING TO OR BELOW 15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Feb 23, 12:06 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Feb 23, 12:06 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1206 PM CST WED FEB 23 2011

.UPDATE...
FOG/DRIZZLE AND STRATUS HAS DISSIPATED AND VEERED DOWNSLOPE WINDS
HAVE BEGUN TO OVERSPREAD THE WESTERN SOUTH PLAINS. THIS TREND WILL
PERSIST THROUGH THE AFTERNOON...WITH MESOSCALE MODELS SHOWING DRY
BREEZES EXPANDING EASTWARD TO NEAR/JUST EAST OF THE ESCARPMENT BY
LATE AFTERNOON. FIRE DANGER STATEMENT REMAINS VALID.

&&

.AVIATION...
PROSPECTS FOR RENEWED FOG/LOW CLOUDS OVERNIGHT APPEARS TO BE ON
THE DECREASE...ESPECIALLY AT KLBB. HAVE MAINTAINED AN INTERMITTENT
MENTION OF LIGHT RESTRICTIONS AT KCDS BETWEEN 06-10Z. OTHERWISE...
BREEZY SOUTHWEST TO WESTERLY WINDS WILL BE THE MAIN IMPACT...ESPECIALLY
AT KLBB THURSDAY WHEN SUSTAINED SPEEDS MAY APPROACH 30 KT.

&&

.PREV DISCUSSION... /ISSUED 430 AM CST WED FEB 23 2011/

SHORT TERM...
10Z WATER VAPOR IMAGERY DISPLAYED A SOUTHERN PACIFIC UA LOW DIGGING
ESE TOWARDS THE BAJA OF CALIFORNIA...THUS INDUCING SW FLOW ALOFT
ACROSS THE SOUTHERN PLAINS. AT THE SFC...GENERALLY LIGHT EAST TO
SOUTHEASTERLY SFC WINDS HAVE AIDED IN THE CONTINUING TRANSPORT OF
LOW LEVEL MOISTURE ACROSS THE SOUTH PLAINS...AS DEWPOINTS HAVE
INCREASED INTO THE LOWER TO MID 40S PARTICULARLY ACROSS THE SOUTHERN
AND SOUTHEASTERN ZONES. HENCE STRATUS DECKS ACROSS THE LOW ROLLING
PLAINS...PERMIAN BASIN AND BIG COUNTRY MAY HAVE THE CAPABILITY OF
FILLING IN ACROSS THE AFOREMENTIONED AREAS LATER THIS MORNING...IN
ADDITION TO THE DEVELOPMENT OF PATCHY FOG. HOWEVER...BY MID-MORNING
SLIGHTLY BREEZY WEST TO SOUTHWESTERLY SURFACE WINDS ON THE CAPROCK
WILL QUICKLY SHUNT THE BEST MOISTURE TO ACROSS THE FAR EASTERN
ZONES /THE NAM SOLUTION IS MOST AGGRESSIVE WITH THIS POSSIBILITY
VERSUS THE GFS/. FORECAST SOLUTIONS HINT THAT THIS DRYLINE FEATURE
WILL LINGER ACROSS THE FAR EASTERN ZONES/ROLLING PLAINS THROUGHOUT
THE DAYTIME HOURS WHILE CONCURRENTLY...THE BREEZY SOUTHWESTERLY
WINDS WILL SERVE TO FILTER IN DRIER AIR ACROSS MOST OF THE CWA
/EXCEPT PERHAPS THE FAR ROLLING ROLLING PLAINS AND SOUTHEASTERN
TEXAS PANHANDLE/. THUS TEMPS 10 TO 15 DEGREES ABOVE NORMAL
COMBINED WITH DOWNSLOPING BREEZY WINDS WILL CREATE THE POTENTIAL
FOR ELEVATED FIRE WEATHER CONCERNS. MODEL SOUNDINGS DISPLAYED THE
POTENTIAL TO MIX WINDS AOA 700 MB DOWN TO THE SFC. HOWEVER THE
ONLY MITIGATING FACTOR IS THE PROGGED 700 MB JET MAX TOPPING OUT
AT 30 TO 40 KTS...WHICH IS NOT TERRIBLY STRONG AS IS ALSO NOTED BY
MOS GUIDANCE /15-19 KTS AT KLBB BY 21Z/. ALBEIT BREEZY CONDITIONS
ARE POSSIBLE AND WITH THE COMBINATION OF VERY DRY FUELS AND WARM
TEMPS...A FIRE DANGER STATEMENT FOR ALMOST ALL OF THE CWA EXCEPT
FOR THE FAR SE TEXAS PANHANDLE AND FAR ROLLING PLAINS IS VALIDATED
ATTM. FOR FURTHER INFORMATION...PLEASE REFER TO THE FIRE WEATHER
DISCUSSION BELOW.

TONIGHT THROUGH EARLY THURSDAY MORNING...THE FOCUS TURNS TO THE
DRYLINE AS MODELS CONTINUE TO DISPLAY THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS ALONG THE SAID FEATURE. THE DRYLINE AND ASSOCIATED
MOISTURE WILL BEGIN TO RETROGRADE WESTWARD A BIT THROUGHOUT THE OVER
NIGHT HOURS /THE GFS IS MOST AGGRESSIVE WITH THE WESTWARD SPATIAL
EXTENT/ WHILE THE UA LOW WHICH WILL OPEN UP INTO A WAVE-LIKE
FEATURE...NEARS THE SOUTH PLAINS. MODEL SOUNDINGS DISPLAYED A BIT OF
MID-LEVEL INSTABILITY AHEAD OF THE APPROACHING UA
DISTURBANCE...ESPECIALLY ACROSS THE FAR EASTERN AND SOUTHEASTERN
LOCALES. AS A RESULT...FORECAST MODELS POINT TO THE BEST AREA FOR
PRECIP TO GENERALLY BE ACROSS LOCALES OFF THE CAPROCK...WITH THE
BEST AREA FOR THUNDERSTORMS TO BE ACROSS THE SOUTHERN ROLLING
PLAINS COMMENCING BETWEEN 06-12Z THURSDAY MORNING. HOWEVER...CAN
NOT RULE A SLIGHT CHANCE OF PRECIP ACROSS NORTHEASTERN AND CENTRAL
ZONES...BUT WILL MAINTAIN BEST POPS ACROSS THE SE. 29

LONG TERM...
COMPACT UPPER LOW CURRENTLY APPROACHING BAJA CA WILL WEAKEN INTO
AN OPEN WAVE LATER TODAY AND BEGIN ACCELERATING DOWNSTREAM. MODELS
AGREE THAT THIS TROF AXIS WILL CLEAR THE SOUTH PLAINS BY MIDDAY
THURSDAY...BUT NOT BEFORE DRIVING A PACIFIC COLD FRONT EAST THAT
WILL CARRY ANY LINGERING SHRA/TSRA OUT OF THE REGION. INITIALLY
MOIST POST-FRONTAL AIRMASS SHOULD STILL UNDERGO RAPID DRYING VIA
BREEZY DOWNSLOPING WINDS AND DEEP SUBSIDENCE...HOWEVER 00-06Z
MODELS HAVE TRENDED LESS ROBUST WITH WINDS DUE TO AN EXPEDITED
POLAR FRONT NOW EXPECTED TO EXIT THE PANHANDLE SHORTLY BEFORE
NOON. THIS PROCESS THEREBY SHUNTS THE STRONGEST GRADIENT FLOW
FARTHER SOUTH AND RAISES MORE UNCERTAINTY ABOUT THE PRESENT FIRE
WX WATCH...SEE FIRE WX DISCUSSION BELOW FOR FURTHER INFO. SAID
FRONT WILL THEN BACKDOOR ONTO PORTIONS OF THE CAPROCK THU EVENING
AHEAD OF INCREASINGLY MOIST ELY WINDS AND PERHAPS SOME LOW CLOUDS
AND/OR FOG. THIS WESTWARD PROGRESS WILL BE HALTED BY FRIDAY AS THE
FLOW ALOFT BECOMES DEEPLY ZONAL WHILE DRIVING A SURFACE TROF OUT
OF NEW MEXICO.

IN TIME FOR THE WEEKEND...SOUTHWESTERLY UPPER FLOW ENSUES IN
ADVANCE OF THE NEXT PACIFIC WAVE WHOSE BEHAVIOR IS NOW MORE
HARMONIOUS AMONG THE MEDIUM-RANGE MODELS. A RESPECTABLE DOSE OF
RETURN FLOW WILL PRECEDE THIS WAVE SAT NIGHT MAINLY OFF THE
CAPROCK COINCIDENT WITH A LLJ...BUT RELATIVELY PALTRY FORECAST
SOUNDINGS DO NOT INSPIRE CONFIDENCE IN INTRODUCING MENTIONABLE
POPS. BY MIDDAY SUNDAY...MODELS TAKE THE UPPER LOW ACROSS THE NRN
PANHANDLE SPREADING AN ENHANCED BELT OF WINDS ATOP THE SOUTH
PLAINS. COMBINE THIS WITH UNUSUALLY STRONG CAA FOR A PACIFIC WAVE
AND MODELS ARE NOW INDICATING MUCH OF THE HIGHER MOMENTUM AIR
ALOFT WILL TRANSLATE TO THE SURFACE. HAVE NOT WHOLLY SUBSCRIBED TO
THIS SCENARIO YET AS DPROG/DT GRUMBLINGS HAVE PLAGUED THIS SYSTEM
FOR THE PAST FEW DAYS...THOUGH THE LATEST OUTPUT CERTAINLY BEARS
WATCH FOR A POTENTIAL HIGH WIND EVENT. A CRITICAL FIRE WX THREAT
THIS DAY MAY BE JEOPARDIZED BY NEAR OR SUB-CLIMO TEMPS. THEREAFTER
ENSEMBLES SUGGEST A LARGELY ZONAL FLOW CONUS-WIDE THAT PLAYS HOST
TO A FEW SHALLOW AND MOISTURE-STARVED IMPULSES.

FIRE WEATHER...
BREEZY WEST TO SOUTHWESTERLY WINDS LATE THIS AFTERNOON WILL ALLOW
TEMPERATURES TO WARM INTO THE UPPER 60S TO LOWER TO MID 70S
ACROSS THE SOUTH PLAINS...WHICH IS 10 TO 15 DEGREES ABOVE NORMAL. AS
A RESULT...RELATIVE HUMIDITY VALUES WILL FALL TO BETWEEN 10 TO 15
PERCENT. THUS...BREEZY DOWNSLOPING WINDS COMBINED WITH THE FILTERING
OF DRIER AIR AND LOW RELATIVE HUMIDITY VALUES WILL SUPPORT ELEVATED
FIRE WEATHER CONDITIONS. THE ONLY MITIGATING FACTOR WILL BE THE
STRENGTH OF THE WINDS AT THE 20-FOOT LEVEL...WHERE FORECAST
SOLUTIONS DISPLAY SPEEDS NEARING 15 MPH. IT IS POSSIBLE THAT A FEW
LOCATIONS WILL BE CAPABLE OF EQUATING FIRE WEATHER
CRITERIA...HOWEVER WHETHER THE 3-HOURLY REQUIRED TIME CRITERIA WILL
BE MET IS A BIT UNCERTAIN. HENCE...THE ISSUANCE OF A FIRE DANGER
STATEMENT ACROSS MOST OF THE SOUTH PLAINS EXCEPT FOR THE FAR
SOUTHEASTERN TEXAS PANHANDLE AND FAR ROLLING PLAINS IS APPLICABLE
ATTM.

BY THURSDAY...A MORE PRONOUNCED FIRE WEATHER THREAT IS LIKELY TO
EMERGE ACROSS MUCH OF THE SOUTH PLAINS AND SOUTHERN ROLLING PLAINS.
WESTERLY WINDS RISING TO 25 MPH AT THE 20-FOOT LEVEL WILL SERVE TO
DRY OUT AN INITIALLY MOIST PACIFIC AIRMASS BY LATE MORNING BEFORE
RH VALUES FALL TO AROUND 15 PERCENT. THE BIGGEST UNCERTAINTY
REGARDING THE SEVERITY AND COVERAGE OF THIS EVENT CONCERNS THE
MOVEMENT OF A STRONGER COLD FRONT SOUTHWARD ACROSS THE PANHANDLE
DURING THE DAY. THE LATEST WEATHER MODELS ARE MORE BULLISH IN
PUSHING THIS BOUNDARY OUT OF THE PANHANDLE THEREBY DISPLACING THE
CORRIDOR OF HIGHEST WIND AND LOW-LEVEL DRYING SOUTH INTO THE
PERMIAN BASIN. THIS SCENARIO ALSO IMPLIES LESS COMPRESSIONAL
WARMING AND SLIGHTLY HIGHER RH VALUES. WHILE THE CURRENT FIRE WX
WATCH REPRESENTS A MORE NORTHERLY COLD FRONT POSITION...THIS MAY
REQUIRE AMENDMENTS IN LATER FORECASTS IF MODELS MAINTAIN THIS
SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        69  35  60  26  68 /   0  10   0   0   0
TULIA         70  43  60  26  66 /   0  20  10   0   0
PLAINVIEW     71  42  64  27  68 /   0  20  10   0   0
LEVELLAND     74  40  66  28  73 /   0  10   0   0   0
LUBBOCK       73  40  67  28  72 /   0  20   0   0   0
DENVER CITY   75  40  69  30  75 /   0  10   0   0   0
BROWNFIELD    75  41  69  30  75 /   0  10   0   0   0
CHILDRESS     72  42  60  26  67 /   0  20  20  10   0
SPUR          74  43  70  28  71 /  10  20  10   0   0
ASPERMONT     74  45  72  30  72 /  10  40  20   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
AFTERNOON FOR THE FOLLOWING ZONES: TXZ021>023-027>030-033>044.

&&

20
Hazardous weather outlook, Feb 23, 2:53 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
253 PM CST WED FEB 23 2011

TXZ021>044-242100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
253 PM CST WED FEB 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER

AN ELEVATED RISK OF GRASSLAND FIRE EXIST THROUGH THE REMAINDER OF
THIS AFTERNOON WEST OF THE CAPROCK.

CONVECTIVE

A LOW CHANCE OF SHOWERS AND THUNDERSTORMS WILL EXIST OVER THE
SOUTHERN ROLLING PLAINS DURING THE PRE-DAWN HOURS THURSDAY
MORNING. IF STORMS IMPACT THE AREA...THERE WILL BE A LOW
PROBABILITY OF HAIL UP TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER IS EXPECTED OVER MUCH OF THE SOUTH PLAINS
REGION THURSDAY AFTERNOON. A RED FLAG WARNING IS IN EFFECT.

VERY STRONG WESTERLY WINDS...BLOWING DUST...AND A HIGH FIRE DANGER
MAY OCCUR SUNDAY.

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.